Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 376, NWS Springfield, MO

August 16, 2024McDonald County, Newton County, Missouri; Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Aug 16, 2024, 7:42 PM CDT for McDonald County, Newton County, Missouri; Cherokee County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2024, 7:42 PM CDT (00:42 UTC)
Expired
Aug 16, 2024, 8:45 PM CDT
In force
63 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Damage threat
Destructive
Hail
2.0 in
Wind
80.0 mph

Counties Cherokee County, KS, McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 105 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 3:37 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1380 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1791 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:31 PM CDT, 1 hour 11 minutes earlier. Its key messages:

  • Slight (2 out of 5) risk for severe thunderstorms this evening through tonight, mainly over far SE KS and far SW MO. Damaging wind up to 60-70 mph, large hail up to golf ball size, and localized flooding are the main severe weather risks.
  • Heat Index values up to 95-105 F remain a hazard today and Saturday, especially along the Missouri-Arkansas and Missouri- Oklahoma/Kansas borders.
  • 15-30% chance for showers and thunderstorms Saturday evening and through the night. Large hail and damaging winds are the main threats. Additional non-severe storm chances Sunday night (20-40%).
Area forecast discussion, Aug 16, 6:31 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
631 PM CDT Fri Aug 16 2024

.KEY MESSAGES...

- Slight (2 out of 5) risk for severe thunderstorms this
  evening through tonight, mainly over far SE KS and far SW MO.
  Damaging wind up to 60-70 mph, large hail up to golf ball
  size, and localized flooding are the main severe weather
  risks.

- Heat Index values up to 95-105 F remain a hazard today and
  Saturday, especially along the Missouri-Arkansas and Missouri-
  Oklahoma/Kansas borders.

- 15-30% chance for showers and thunderstorms Saturday evening
  and through the night. Large hail and damaging winds are the
  main threats. Additional non-severe storm chances Sunday night
  (20-40%).

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 325 PM CDT Fri Aug 16 2024

A belt of W'ly upper-level flow is currently setup across the
central CONUS with broad (but rather low-amplitude) ridging
across the western CONUS and a trough dropping SE through the
north part of the Midwest. Between these features, a localized 40-50
kt mid-level jet is spread across NE KS/N MO. At the surface, an
E-W stationary boundary is progged across south-central KS and
MO. Elevated showers and thunderstorms are along and north of
this boundary in central KS, moving east. These have been slowly
dissipating as they move east, but dropping outflow boundaries
in their wake. These features will be the focus for additional
thunderstorm development, with some possibly being severe,
across SW MO this evening into tonight.

Slight risk of severe thunderstorms this evening through tonight:

A lone sub-severe storm along with some other showers are
currently tracking through SE KS. An SPC discussion is out for
this cell, highlighting the possibility for its outflow to
generate new convection within a weakly capped environment
characterized by 1000-2000 J/kg MLCAPE and 40-45 kts of
effective 0-6 km bulk shear. A 40% chance is given for a severe
thunderstorm watch just west of our CWA. If this scenario pans
out, isolated severe storms may enter into extreme SE KS and
extreme SW MO, however, the main chance for higher coverage of
thunderstorms in our region will be later this evening into
tonight.

As the aforementioned trough drops to the SE this evening, flow
aloft will increase and become NW'ly. Synoptic-scale ascent
will overspread SW MO along with this feature. A 25-30 kt
nocturnal LLJ will simultaneously develop and overspread the
stationary boundary draped across the region. Moisture
advection from the LLJ and convergence along the boundary, aided
by large- scale ascent, will force numerous showers and
thunderstorms across SW MO and SE KS (60-80% chance), especially
after 9 PM when the nocturnal LLJ begins intensifying. Isolated
to scattered thunderstorms are still possible (30-40% chance)
before this timeframe (generally in the 6-9 PM timeframe along a
line from Osceola to West Plains and westward), but the highest
coverage will be across the Joplin to Branson area between 12-5
AM tonight where a Slight (2 out of 5) risk is currently
situated.

These storms will largely be elevated with supercells supported,
especially with the storms after 9 PM. HREF mean model
soundings depict larger dewpoint depressions near the surface
above the nocturnal inversion, with ample dry air aloft above
the moist layer. This should favor downbursts with damaging wind
gusts up to 60-70 mph. Additionally, despite largely curved
hodographs in the low-levels overnight with the LLJ, the
elevated storms will effectively create longer and straight
hodographs with 40-60 kts effective bulk shear. This, along with
1000-2000 J/kg MUCAPE largely in the hail-growth zone, and
modest lapse rates at 6-7 C/km, large hail up to the size of
golf balls are also possible with any supercell. Lastly, the
NW'ly flow will largely be parallel to the boundary, so as long
as forcing stays consistent, storms will likely train, bringing
localized flash flooding as another hazard. Areas with storms
will see 1-2" of rain with localized areas up to 3-6". Storms
should be out of the area by 5-8 AM.

Heat Index values up to 100-105 F today and Saturday:

Current obs have temperatures in the lower 90s across the area.
Dewpoints in the lower 70s are contributing to Heat Index values
in the 100-105 range (currently at 100 F in Springfield and 102
F in Joplin). While a Heat Advisory is not issued, heat is still
a hazard given localized areas having values flirting with the
105 F threshold. The same situation will occur Saturday as highs
creep into lower to middle 90s. Heat Index values along the
MO/AR and MO/KS/OK borders are forecast to be near or above 105
F, but given only localized pockets reaching above 105 F along
with uncertainty from leftover cloud cover from storms tonight,
have held off on issuing a Heat Advisory for Saturday.
Nevertheless, heat will still be a hazard and everyone should be
aware of the associated risks and preparedness.

Lows will also be somewhat mild in the middle 60s to lower 70s
tonight and tomorrow night, with the warmer temperatures to the
south.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Issued at 325 PM CDT Fri Aug 16 2024

15-30% chance for showers and thunderstorms Saturday night:

With the stationary boundary setting up just to our south and
west, and the nose of a 25-30 kt LLJ revving up during the
overnight hours again, there is a low-end chance (15-30%) for
showers and thunderstorms Saturday night over southern MO. The
main uncertainty is whether forcing along the front will be
enough to overcome right-exit region subsidence aloft.
Currently, all CAMs keep us dry except for the RAP/HRRR, so will
need to monitor trends closely. However, if storms do form, RAP
model soundings support a very conditional threat for very large
hail as mid-level lapse rates are at 7-9 C/km, MUCAPE at
2500-3500 J/kg, and effective bulk shear at 50-70 kts. Damaging
wind gusts up to 60 mph will also be possible. These threats
are on the lower end of the risk spectrum (2-5%).

Additional non-severe storm chances Sunday night (20-40%):

As mentioned in previous, with the NW flow pattern in place, any
source of lift across the surface stationary boundary to our
south and west could force showers and thunderstorms, especially
overnight as the overlapping LLJ intensifies. As such, chances
are on the increase for showers and thunderstorms Sunday night,
west of Springfield. At the moment, severe weather is not
anticipated.

After Sunday night, more rounds of nocturnal thunderstorms are
possible, yet chances dwindle as high pressure strengthens
across the area and the front drops further to the south along
with a sagging trough to our east. This will bring calm weather
next week with highs down into the lower to middle 80s with
lows in the mid-50s to mid-60s.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 630 PM CDT Fri Aug 16 2024

Convection has developed across far northwestern Arkansas and
also across central to southeastern Kansas early this evening.
The convection across Arkansas should mainly remain south of the
area. The showers and thunderstorms in southeastern Kansas will
continue to move southeast and move across extreme southeastern
Kansas and southwestern Missouri this evening. Gusty winds,
brief heavy rainfall will occur with the storms. This activity
will likely impact the TAF sites this evening.

Shower and storms will likely continue to develop across
portions so northeastern Oklahoma/southeastern
Kansas/northwestern Arkansas/far southwestern Missouri
overnight. This activity could impact the TAF sites overnight
into early Saturday morning, but questions still remain how far
north this activity overnight develops and if it affects the TAF
sites. As this evenings storms could produce an outflow south of
the area which could be the focus for storms tonight.

Outside the storms VFR conditions are expected through the rest
of the TAF period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Price
LONG TERM...Price
AVIATION...Wise
Hazardous weather outlook, Aug 16, 3:40 PM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
340 PM CDT Fri Aug 16 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-172045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
340 PM CDT Fri Aug 16 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Slight hail risk.
  Slight thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive heat risk.
  Limited excessive rainfall risk

DISCUSSION...

Heat Index values have been within the 95 to 105 range today and
are expected to continue in that range through 8 PM.

Scattered to numerous thunderstorms are expected to develop along
and west of an Osceola to West Plains line this evening with the
highest coverage in the Joplin to Branson area after 9 PM (60-80%
chance). There is a Slight (2 out of 5) risk for severe weather in
this area with the main hazards being large hail up to the size of
golf balls and wind gusts up to 60 to 70 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat Index values are expected to reach the 95 to 105 range again
during the day Saturday.

Overnight thunderstorms will be possible Saturday night and Sunday
night (15-40% chances) with a very low risk for large hail and
damaging winds Saturday night (5%).

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed tonight for southwest Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Price

In the hours before

Local storm report, Aug 16, 1:43 PM CDT, 5 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
143 PM CDT Fri Aug 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     Tstm Wnd Dmg     Dora                    36.78N 92.22W
08/15/2024                   Ozark              MO   Public

            Minor roof damage to a barn was reported.
            Several large limbs were also reported down.

&&

FEH
Local storm report, Aug 16, 1:48 PM CDT, 5 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
148 PM CDT Fri Aug 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 PM     Tstm Wnd Dmg     Dora                    36.78N 92.22W
08/15/2024                   Ozark              MO   Public

            Corrects previous tstm wnd dmg report from
            Dora. Minor roof damage to a barn was
            reported. Several large limbs were also
            reported down.

&&

FEH
Local storm report, Aug 16, 2:24 PM CDT, 5 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
224 PM CDT Fri Aug 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Tstm Wnd Dmg     Strafford               37.27N 93.12W
08/15/2024                   Greene             MO   Emergency Mngr

            Several large trees were blown over. Trees
            were blown onto cars a three different
            homes.

&&

FEH
Special weather statement, Aug 16, 6:33 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Springfield MO
633 PM CDT Fri Aug 16 2024

KSZ073-097-101-MOZ077-088-093-170000-
Cherokee KS-Bourbon KS-Crawford KS-Barton MO-Jasper MO-Newton MO-
633 PM CDT Fri Aug 16 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN BOURBON...
CHEROKEE...CRAWFORD...WESTERN BARTON...NORTHWESTERN NEWTON AND
WESTERN JASPER COUNTIES THROUGH 700 PM CDT...

At 632 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Hepler to near St.
Paul to near Cherryvale. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Joplin, Pittsburg, Webb City, Prairie State Park, Carl Junction,
Baxter Springs, Frontenac, Columbus, Galena, Girard, Oronogo,
Carterville, Duquesne, Arma, Liberal, Loma Linda, Cherokee, Airport
Drive, Weir, and Leawood.

This includes Interstate 44 between mile markers 0 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Missouri.

&&

LAT...LON 3776 9501 3768 9462 3765 9461 3765 9450
      3762 9434 3699 9444 3700 9507 3769 9509
TIME...MOT...LOC 2332Z 292DEG 38KT 3767 9493 3745 9519 3730 9565

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Soria

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:58 PM CDTRiver Flood WarningSGFPulaski5 hr
Aug 16, 8:24 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBarry, McDonald, Newton50 min
Aug 16, 8:48 PM CDTSpecial Weather StatementSGFTaney27 min
Aug 16, 9:22 PM CDTSpecial Weather StatementSGFStone, Taney23 min
Aug 16, 11:59 PM CDTSevere Thunderstorm WarningSGFShannon46 min
Aug 17, 1:32 AM CDTRiver Flood WarningSGFPulaski15 hr
Aug 17, 1:41 AM CDTHeat AdvisorySGFBarry, Jasper, McDonald, Newton19 hr
Aug 17, 6:42 AM CDTRiver Flood WarningSGFPhelps51 hr
Aug 17, 6:45 AM CDTRiver Flood AdvisorySGFLaclede4 hr
Aug 17, 10:33 AM CDTRiver Flood WarningSGFLaclede6 hr
Aug 16, 7:02 PM CDTSevere Thunderstorm WarningSGFCherokee43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.